Wisconsin, 2023Drought in Wisconsin, September 1 to 30, 2023
September 1 to 30, 2023 · NWS ARX · 9 events in 9 counties and zones
Drought conditions initially worsened across western and central Wisconsin during the first half of September before slightly alleviating towards the end of the month. Persistent abnormally dry conditions resulted in most of western into central Wisconsin experiencing at least severe drought (D2) at the start of September, with more than half of the area in at least extreme drought (D3).
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions initially worsened across western and central Wisconsin during the first half of September before slightly alleviating towards the end of the month. Persistent abnormally dry conditions resulted in most of western into central Wisconsin experiencing at least severe drought (D2) at the start of September, with more than half of the area in at least extreme drought (D3). September rainfall totals were highly variable, ranging from 2.5 to 8 inches across the area. Accompanying rainfall departures varied from 2 inches below normal along the Mississippi River Valley to 4 inches above normal in central Wisconsin. Through the middle of the month, topsoil moisture was less than half of normal. Unirrigated crops either died or were stunted. Corn silage had to be cut weeks early due to the lack of moisture. Well below normal water levels created difficulties for cranberry farmers during the harvest in central Wisconsin and also resulted in a mass die-off of clams along the Wisconsin River. The Wisconsin Department of Natural Resources placed all of southern Wisconsin in high fire danger, implementing burn restrictions for applicable areas. Additionally, many towns frequently issued temporary fire bans due to the widespread dry grasses. A series of storms through the latter half of the month provided near 7 of rainfall from western into west-central Wisconsin, up to 4 above normal for the time period in spots. During this time, a prolonged event featuring multiple storms provided periodic heavy rain from September 22nd into September 26th. The highest 24 hour total rainfall reports included 5.45 near Lemonweir (Juneau County), 4.8 near Burns (La Crosse County), and 4.1 near Platteville (Grant County). The heavy rain helped to slightly reduce drought severity across much of the area, eliminating the exceptional drought (D4) while also reducing the area of extreme drought (D3) and severe drought (D2).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 10:24 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 31, 10:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1124 PM CDT Thu Aug 31 2023
.DISCUSSION...(This evening through Thursday)
Issued at 254 PM CDT Thu Aug 31 2023
Key Messages:
- Longer stretch of 90+ temperatures this weekend into next week.
Sunday and Monday will be the warmest days with highs in the
upper 90s with a few locations capable of reaching 100.
- Low relative humidities, increasing winds, and hot temperatures
will lead to elevated fire weather concerns tomorrow through
the holiday weekend.
HOT, DRY WEEKEND AHEAD:
With a ridge deepening into our region and providing warm advection
into the weekend, expect temperatures to rise well into the 90s for
most of the area. Consensus amongst guidance for temperatures on
Saturday/Sunday, aside from the GFS which continues to display its
dry soil bias, show temperatures initially warming into the lower
and middle 90s on Saturday with temperatures warming into the upper
90s, nearing 100 on Sunday. Confidence in seeing triple digit heat
is low at this time when considering the 31.06 EC ensembles have low
chances (10-20%) for portions of our region, mostly in the river
valley areas, reaching 100 on Sunday. Additionally, the
deterministic 31.06 EC shows 925mb temps in the 30-32C range which
would suggest temperatures approaching near daily records once
again. However, with September upon us, our records generally are in
the middle and upper 90s so it will not need to be as hot to reach
record territory. Generally not expecting this stretch of heat to
feel as oppressive as last week when considering the lower
dewpoints. The air temperature will be a more accurate depiction of
how it will feel outside.
Labor Day generally appears to be a similar story to Sunday with
high temperatures in the middle to upper 90s for the region when
considering the 31.00 EC having a bit harder time getting 925mb
temps into the 30C range on Labor Day. However, with slightly
increasing dewpoints and increasing southwesterly flow aloft as the
ridge begins to start its trek eastward, likely will feel comparable
to Sunday.
Heat Advisories may be necessary this weekend due to the prolonged,
multi-day stretch of temperatures in the middle and upper 90s,
particularly for the river valley areas that are more prone to
locally higher temperatures.
LOOKING AHEAD:
As we roll into Tuesday, the aforementioned ridge starts to advect
eastward and an upper-level trough approaching from the west will
put our region into a southwesterly flow pattern into the mid-week.
Confidence is much lower with the long-range deterministic guidance
having different schools of thought on what the upper-level flow
pattern will look like. Tuesday will likely still feature
temperatures well above average.
Preciptiation chances for next week appear contingent on a shortwave
that ride along the west to southwest flow on Tuesday which
deterministic guidance has a wide degree of solutions with it at
this time. Currently have lower precip chances (~30% chance) in
accordance with the NBM, but this will likely change significantly
when the upper-level flow pattern becomes more established.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1123 PM CDT Thu Aug 31 2023
A shortwave trough will move to our northwest tonight. This system
has very little moisture associated with it, so kept the TAFs
mostly clear through Friday. Some tropical moisture will move into
the area on Friday evening. As a result, a broken cirrostratus
deck was added to the TAF for this time period.
&&
.FIRE WEATHER...
Issued at 254 PM CDT Thu Aug 31 2023
TOMORROW:
Dry conditions continue tomorrow. Relative humidities will likely
fall below 30 during the afternoon, especially east of the
Mississippi River. Surface winds build in from the south-southwest
increasing to 10-15 mph in the afternoon. Temperatures will also be
on the rise and with dry, drought-stricken fuels elevated fire
weather conditions are possible.
THE WEEKEND:
Temperatures continue to climb into the mid to upper 90s this
weekend. Breezy, southwest winds persist during the afternoons. A
slight uptick in moisture to the region should hold minimum relative
humidities above 25 Saturday afternoon, but Sunday will be warmer and
drier with minimum relative humidities in the low to mid 20s likely.
While some uncertainty remains regarding how much moisture is
advected into the region on Monday, elevated fire weather conditions
could continue but the emphasis remains on Sunday. Coordination
between the WI NWS offices and WI DNR will take place in the coming
days to determine if a fire weather watch will be needed.
Enhanced fire safety practices should be utilized during this period
as any wildfires that develop could spread quickly. Continue to
monitor the forecast and information from the local DNR leading into
the Labor Day weekend, especially if you plan on camping.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...KAA/Naylor
AVIATION...Boyne
FIRE WEATHER...KAA
Hazardous weather outlook, Aug 31, 2:31 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
331 PM CDT Thu Aug 31 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
331 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Record or near record high temperatures are forecast over the
Labor Day weekend and early next week with high temperatures in
the 90s. Heat index values are currently forecast to remain close
to the forecast high temperatures in the 90s.
The combination of hot temperatures, low relative humidities, and
gusty winds will lead to elevated fire weather concerns from
Friday into early next week. Continue to monitor the forecast and
information from the local DNR leading into the Labor Day
weekend, especially if you plan on camping or do any outdoor
burning.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Drought, Adams
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions, comprised of 7 consecutive weeks of extreme drought (D3), expanded in Adams County through September. Through September 11th, approximately a quarter inch of rainfall resulted in 50% below normal topsoil moisture. The increased longevity of abnormally dry conditions decreased water levels along the Wisconsin River to 10% of normal, marooning and killing many mussels along its banks. A series of storms provided 2 to 4 inches of rainfall during the second half of September, up to 2 inches above normal for the time period. This above normal rainfall lessened drought severity to extreme (D2) across the county. Due to the drought, the United States Department of Agriculture had declared Adams County as a primary natural disaster area on July 25th and a contiguous natural disaster area on August 10th and September 13th.
Drought, Crawford
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions, comprised of 8 weeks of extreme drought (D3), worsened to exceptional drought (D4) through the middle of September for nearly all of Crawford County. Rainfall totals under a a quarter of an inch through September 11th were up to 1.5 inches below normal for the time period. Resultant topsoil moistures neared 50% below normal. Farmers in Gays Mills reported drastically increased irrigation to keep fruit trees and vines alive. The increased longevity of abnormally dry conditions also decreased water levels along the Wisconsin River to 10% of normal, marooning and killing many mussels along its banks. Through the second half of the month, a series of storms provided multiple days of heavy rainfall up to 4 inches, which was up to 2 inches above normal for the time period. This above normal rainfall resulted in removal of the exceptional drought (D4), though extreme drought (D3) continued for much of Crawford County through the end of September. The United States Department of Agriculture had declared Crawford County as a primary natural disaster area due to the drought on July 25th.
Drought, Grant
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions, comprised of 8 weeks of extreme drought (D3), continued through the middle of September for nearly all of Grant County. Highly variable rainfall totals ranged from a tenth of an inch in northern Grant County along the Wisconsin River Valley to more than 1 inch along the Iowa/Illinois border. The resultant departures from normal varied from near normal to 1.5 inches below normal for the time period. Resultant topsoil moistures were 20 to 50% below normal. Volunteer observers reported variable crop conditions across Grant County, including some stunted to wilted crops. The need for increased irrigation to maintain healthy crops was apparent. The increased longevity of abnormally dry conditions also decreased water levels along the Wisconsin River to 10% of normal, marooning and killing many mussels along its banks. Through the second half of the month, a series of storms provided 2 to 4 inches of rainfall, up to 2 inches above normal for the time period. This above normal rainfall resulted in removal of the exceptional drought (D4) from the northern part of the county, though extreme drought (D3) to severe drought (D2) continued for most of the county through the end of September. Due to the drought, the United States Department of Agriculture had declared Grant County as a primary natural disaster area on July 25th and a contiguous natural disaster area on August 17th.
Drought, Jackson
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions continued through the middle of September for all of Jackson County. Rainfall totals under a tenth of an inch through September 11th were up to 1.5 inches below normal. Resultant topsoil moistures we 50% below normal. Through the second half of the month, a series of storms provided multiple days of heavy rain resulting in up to 6 inches of rainfall, which was up to 3 inches above normal for the time period. This above normal rainfall resulted in only moderate drought (D1) to a sliver of severe drought (D2) across southern Jackson County by late September. Due to the drought, the United States Department of Agriculture declared Jackson County as a primary natural disaster area on September 13th and a contiguous natural disaster area on July 25th.
Drought, Juneau
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Juneau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions, comprised of 8 weeks of extreme drought (D3), expanded and continued through the middle of September for nearly all of Juneau County. Rainfall totals under a quarter of an inch through September 11th were 1.5 inches below normal. Resultant topsoil moistures were 50% below normal. The increased longevity of abnormally dry conditions decreased water levels along the Wisconsin River to 10% of normal, marooning and killing many mussels along its banks. Through the second half of the month, a series of storms provided multiple days of heavy rain, resulting approximately 3 inches of rain. These rainfall totals were up to 2 inches above normal for the time period. This above normal rainfall resulted in removal of nearly all of the extreme drought (D3) except for far southwest Juneau County, with severe drought (D2) persisting elsewhere through the end of September. Due to the drought, the United States Department of Agriculture declared Juneau County as a primary natural disaster area on July 25th and a contiguous natural disaster area on August 17th and September 13th.
Drought, La Crosse
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- La Crosse forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions classified by severe (D2) to extreme (D3) drought continued through the middle of September for all of La Crosse County. Rainfall totals under a tenth of an inch through September 11th were up to 1.5 inches below normal for the time period. Resultant topsoil moistures were 50 to 70% below normal. The Holmen and Onalaska Fire Departments issued burn and firework bans through Labor Day weekend due to the incredibly dry grasses. Through the second half of the month, a series of storms provided multiple days of heavy rain, totaling 3 to 6 inches. These totals neared 3 inches above normal in spots for the time period. This above normal rainfall resulted in removal of the extreme drought (D3), though moderate (D1) to severe (D2) drought persisted across the entire county through the end of September. The United States Department of Agriculture declared La Crosse County as a primary natural disaster area on September 13th due to the ongoing drought.
Drought, Monroe
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions, comprised of 8 consecutive weeks of at least extreme drought (D3), encompassed most of Monroe County at the start of September. Through September 11th less than a quarter of an inch of rain had fallen, resulting in 50% below normal top soil moistures. The result was expansion of the extreme drought (D3) as well as a sliver of southern Monroe County worsening to exceptional drought (D4). A series of storms provided 3 to 6 inches of rainfall during the second half of September, up to 4 inches above normal for the time period. This above normal rainfall removed the exceptional drought (D4) and shrunk the extreme drought (D3) area to southern Monroe County. Severe drought (D2) persisted across most of the rest of the county through the end of the month. Due to the drought, the United States Department of Agriculture declared Monroe County as a primary natural disaster area on July 25th and and a contiguous natural disaster area on September 13th.
Drought, Richland
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Richland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.376, -90.429 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions, comprised of 8 weeks of at least extreme drought (D3), worsened to exceptional drought (D4) for parts of Richland County at the start of September. Rainfall totals under a quarter of an inch through September 11th were 1.5 inches below normal for the time period. The resultant topsoil moisture was 50% below normal. Volunteer observers reported widespread impacts to pastures and crops throughout Richland County. Reports included very limited pasture growth for grazing livestock, forcing farmers to acquire supplemental feed. The extremely dry soils created difficulties for ground work, as the clay became impenetrable. The increased longevity of abnormally dry conditions also decreased water levels along the Wisconsin River to 10% of normal, marooning and killing many mussels along its banks. Through the second half of the month, a series of storms provided multiple days of heavy rain with totals nearing 3 inches in spots, up to 3 inches above normal for the time period. This above normal rainfall resulted in downgrading of the exceptional drought (D4) area to extreme drought (D3), with severe drought (D2) persisting across the remainder of the county through late September. Due to the drought, the United States Department of Agriculture declared Richland County as a primary natural disaster area on July 25th.
Drought, Vernon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Vernon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
Ongoing drier than normal conditions, comprised of 8 weeks of extreme drought (D3), worsened to exceptional drought (D4) across much of Vernon County through mid-September. Rainfall totals under a tenth of an inch through September 11th were near 1.5 inches below normal for the time period. Resultant topsoil moistures were 50% below normal. Volunteer observers reported widespread very dry conditions, exacerbated along the Kickapoo River Valley with very low water levels. Some fire departments issued bans on fires and fireworks. Through the second half of the month, a series of storms provided multiple days of heavy rain, totaling 3 to 6 inches across Vernon County. These totals neared 3 inches above normal in spots for the time period. The above normal rainfall resulted in downgrading of the exceptional drought (D4) to extreme drought (D3), with severe drought (D2) persisting elsewhere through the end of September. Due to the drought, the United States Department of Agriculture declared Vernon County as a primary natural disaster area on July 25th and a contiguous natural disaster area on September 13th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139926, 1139928, 1139929, 1139930, 1139931, 1139932, 1139933, 1139934, 1139935.